Inquest touching on the death of BTPark Square Barristers
BT was found deceased by her partner and carer, S, on the morning of 5th June 2016.
She had an extremely complicated medical history that included diabetes, obstructive sleep apnoea, schizoaffective disorder and dissociative disorder, epilepsy, migraines and asthma.
One of the many medications BT was taking up until her death was the drug dosulepin which she had been prescribed since 2003. Dosulepin was the subject of a safety alert in 2007 published by the Medicines and Healthcare Products Regulatory Agency (MHRA) cautioning against its prescription due to a number of fatalities being associated with it. Although it is a very effective drug for depressive illnesses it can be extremely toxic if taken outside the therapeutic dose.
On the night of 4th June 2016 her carer, S, gave BT her medication as usual before they both went to bed.
The post-mortem report stated that the main cause of death was dosulepin intoxication. This was due to the high concentration of the drug in her post-mortem femoral blood (the normal therapeutic level being 1.5mg/L).
S was adamant that BT had not taken any excessive quantities of the drug on the night she died.
Inquest – 20th March 2017
The inquest was heard at Warrington Coroner’s Court by Dr Janet Napier.
S gave evidence first and described the care that her partner received for many years and the multiple physical and psychiatric issues she had. In addition, she described the medication regime. She was certain that the usual dosage of dosulepin was given on the night BT died and, crucially, that after BT’s death, the amount of the drug that should have remained was still in the cupboard where it had been left (therefore BT could not have gotten up in the night and ingested more).
Upon invitation, at the end of S’s, the Coroner stated that her evidence as to the administering of dosulepin and the surrounding circumstances was accepted as fact for the purposes of the inquest.
An array of medical practitioners were to give evidence including the psychiatrist responsible for prescribing the dosulepin Dr Christopher Findlay, her GP Dr Vivien Williams, a neurologist Dr Anita Krisnan, the post-mortem writer Dr Mohammad Al-Jafari and a toxicologist Dr Colin Seneviratne.
Dr Findlay gave evidence and was questioned about the prescribing of the drug including the fact that BT had been a long-term patient who had taken the drug prior to the guidance against such prescriptions and that BT had a very difficult set of symptoms and illnesses.
After the other medical practitioners the toxicologist, Dr Seneviratne, gave evidence and the following issues were explored with him: 1) whether changes in her drug metabolism (possibly because of having a fatty liver and severe obesity) could have affected the rate in which BT processed the drug leading to death; and 2) the extent to which polypharmacy (the combination of medications she was taking) could have contributed to her death. He answered in the affirmative for both these propositions.
In response to this line of questioning the previous medical witnesses were re-called and somewhat unusually sat opposite Dr Seneviratne. They then proceeded to ask him multiple questions some of which appeared to explore the theory that BT excessively ingested the drug shortly prior to her death.
This line of questioning was interrupted numerous times including with the observation that S, who had given very specific evidence on this subject, was believed for the purposes of the inquest and therefore excessive ingestion was the only possible cause that had effectively been ruled out.
Dr Seneviratne confirmed that due to the fact the blood sample had been taken post-mortem it was not necessarily demonstrative of the quantity of the drug taken and the only reliable sample would have been an “in life” one.
The bizzare form of questioning (multiple witnesses questioning a toxicologist) continued with multiple interruptions and steers from myself as the advocate for the family. Dr Seneviratne eventually pointed out that, in his opinion, the only reliable method of further narrowing down the potential causes of the intoxication was to instruct a clinical pharmacologist.
Submissions were then made for an adjournment of the inquest for this to be done which the Coroner refused.
Due to the evidence that was given, Dr Al-Jafari stated that given the many health difficulties BT experienced pinpointing a cause of death may now be difficult and he was questioned as to the veracity of his original post-mortem report.
Given all these circumstances the application to adjourn for the instruction of an clinical pharmacologist was renewed on the basis that given excessive ingestion could not be made out on the facts the causes of the intoxication needed to explored further especially given the potential dangers of dosulepin. This was again refused.
The Coroner asked questions about BT’s heart failure but all that was established factually that this occurred as part of the process of dying.
By the end of the inquest the focus of the practitioners, with the exception of the toxicologist, were moving away from intoxication being the primary cause of death (with no factual change other than S’ evidence having been accepted as to BT not excessively ingesting the drug) and with no further medical evidence than was before Dr Al-Jafari when he wrote the post-mortem report.
One potential difficulty was that, once excessive ingestion was discounted, the only other potential causes as to any intoxication (if this was to remain the primary cause of death) seemed to be whether BT began metabolising the drug differently due to her weight and liver problems or the effect of polypharmacy. Further exploration of either of these areas necessarily would have called into question the drug regime BT was under (in her particular circumstances).
The cause of death was found to be:
1A Cardi-respiratory failure
1B LVH, severe fatty liver, epilepsy, dosulepin intoxication.
“It is not known why the level of dosulepin was so increased (the level found post-mortem in BT’s blood). There is no evidence of self-harm. There is no clinical evidence of liver failure. It is possible that it was secondary to fatty liver ad also possible that multiple medications had an effect on the level of dosulepin”.
The way the questioning became a ‘round forum’ discussion is just one of the ways in which the Coroners’ Court can throw out surprises.
The only way of dealing with it was to accept the Coroner can formulate the court in any way she chooses but ensure that whatever occurs you, as the advocate, still take the same active part as before.
The form of the ‘discussion’ (the questions by some of the practitioners) helped demonstrate what their thinking was and why which, unusually, opened up further lines of enquiry of them by me.
Although the result of the inquest possibly left questions unanswered as to any effect of the use of dosulepin in these particular circumstances the family’s main concern was that BT’s death was not recorded as excessive ingestion of the drug shortly prior to death (i.e suicide) as they were certain, from the circumstances, that this could not have happened.
This case also demonstrates how difficult finding a cause of death can be for someone with multiple health difficulties who is taking a variety of medications.
This article was first published in the AvMA newsletter sent to their lawyer service members. The AvMA website can be found here.
Chris Moran’s considerable experience and reputation for meticulous preparation in the Crown Court, both prosecuting and defending in complex cases, has led to regular instructions in regulatory matters.